February 8, 2012
Tattoos applied by non-professionals appear to carry a risk of hepatitis C virus infection, says a new report from CDC. However, no increased risk of HCV infection was found for tattoos and piercings received in professional parlors, according to an analysis of several dozen studies published since 1994.
While new HCV cases have fallen sharply in the United States since the 1980s, according to CDC, there are still roughly 18,000 new cases a year -- most linked to needle-sharing. However, in almost 20 percent of acute cases the person has no known risk factor, said Dr. Rania A. Tohme, a medical epidemiologist at CDC who led the study. Given this, and the popularity of tattooing, there have been concerns that body art could be an HCV risk factor. The new study recommends that consumers avoid getting tattooed by non-professionals, Tohme said.
The risk of HCV infection was significant, especially among high-risk groups, when tattoos were applied in prison settings or by friends. People who had tattoos done by non-professionals faced an HCV risk that was two to four times higher than average.
"Tattoos and piercings can transmit hepatitis C and other infections if performed under non-sterile conditions," Tohme said. "People should not have tattoos or piercings done by friends or by people who are not trained professionals."
The full study, "Transmission of Hepatitis C Virus Infection Through Tattooing and Piercing: A Critical Review," was published in Clinical Infectious Diseases (2012;doi:10.1093/cid/cir991).
02.07.2012; Amy Norton
No comments have been made.
The content on this page is free of advertiser influence and was produced by our editorial team. See our content and advertising policies.
|Long-Acting HIV Treatment: 5 Myths and Realities|
|Two-Drug HIV Treatment Regimens Effective in Latest Studies|
|The Need to Advocate for Fair HIV Drug Prices|
|'Stop Describing, Start Intervening': Can the CDC's New Viral Load Data Help Guide HIV Programs?|
|IL-1β Inhibitor Lowers Arterial Inflammation in Adults With Controlled HIV|
|Significant Interaction Between Once-Weekly Isoniazid/Rifapentine and Daily Dolutegravir: Study Stopped Due to Toxicity|